Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 34, NWS Omaha, NE

June 15, 2022Mills County, Montgomery County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 15, 2022, 12:11 AM CDT for Mills County, Montgomery County, Iowa. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 12:11 AM CDT (05:11 UTC)
Expired
Jun 15, 2022, 12:28 AM CDT
In force
17 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mills County, IA, Montgomery County, IA

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 12:12 AM CDTTSTM WND DMGGlenwood, IAPOWER LINES DOWN. POWER OUT IN GLENWOOD.
Jun 15, 12:18 AM CDTTSTM WND GST 90Silver City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 9:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

931 
WFUS53 KOAX 150511
TOROAX
IAC129-137-150545-
/O.NEW.KOAX.TO.W.0034.220615T0511Z-220615T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1211 AM CDT Wed Jun 15 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northwestern Montgomery County in southwestern Iowa...
  Northeastern Mills County in southwestern Iowa...

* Until 1245 AM CDT.
    
* At 1211 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 3 miles southwest of Silver City, or 12 miles
  east of Offutt AFB, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Malvern around 1220 AM CDT.
  Hastings around 1225 AM CDT.
  Emerson and Henderson around 1230 AM CDT.

Other locations in the path of this tornadic thunderstorm include Red
Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4101 9577 4115 9578 4116 9545 4116 9526
      4100 9519
TIME...MOT...LOC 0511Z 263DEG 39KT 4108 9568 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KG
2 follow-up statements
722 
WWUS53 KOAX 150525
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1225 AM CDT Wed Jun 15 2022

IAC129-137-150545-
/O.CON.KOAX.TO.W.0034.000000T0000Z-220615T0545Z/
Montgomery IA-Mills IA-
1225 AM CDT Wed Jun 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN MONTGOMERY AND NORTHEASTERN MILLS COUNTIES...
    
At 1224 AM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles southwest of Henderson, or 14 miles northwest of
Red Oak, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Montgomery and northeastern Mills Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4104 9554 4116 9561 4116 9526 4105 9521
TIME...MOT...LOC 0524Z 263DEG 39KT 4110 9548 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KG
854 
WWUS53 KOAX 150528
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1228 AM CDT Wed Jun 15 2022

IAC129-137-150537-
/O.CAN.KOAX.TO.W.0034.000000T0000Z-220615T0545Z/
Montgomery IA-Mills IA-
1228 AM CDT Wed Jun 15 2022

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY AND NORTHEASTERN
MILLS COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.  Gusty 
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa.

LAT...LON 4104 9554 4116 9561 4116 9526 4105 9521
TIME...MOT...LOC 0524Z 263DEG 39KT 4110 9544 

$$

KG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 14, 6:34 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 6:34 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Tue Jun 14 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 355 PM CDT Tue Jun 14 2022

As evident on the visible satellite, a cold front bisects the area
this afternoon, with temps ranging from seasonably reasonable low
80s near South Dakota to mid-90s in closer to Missouri. Triple
digit heat indices have infected western Iowa.

A heat advisory continues for our far southeastern counties until
7pm.

That's when our attention can turn entirely to the severe weather
potential. Plenty of CAPE across the area this afternoon, it's
held at bay by a cap of about -200 J/Kg of CIN. As humidity
climbs ahead of the front and the EML cools, surface based storms
may develop south of a line from Council Bluffs to Lincoln to
Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work
with and plenty of shear. Storms along the front could produce a
tornado, but hail and damaging winds will be the primary threats.
Three hour flash flood guidance of only 1.5-2" would suggest that
any training along the front could produce some flash flooding.
The 12Z HREF suggests about a 10% neighborhood probability of 3"
of QPF in three hours in southwest Iowa. Heavy rain is a
possibility for the entire area with PWATs at about 2".

This initial wave of storms may be overshadowed later in the
evening by some elevated convection as the LLJ kicks into gear.
This will push the action north of the relatively stationary
front. The low- level stability may decrease the odds of severe
wind potential a bit, but forecast soundings don't exactly
preclude it.

If the storms grow upscale into an QLCS, the cold pool may help
keep them surface based and capable of producing a mesovortext and
perhaps a quick spin up tornado.

Convection continues overnight, generally moving north across the
CWA and exiting the region just before sunrise. The day two
convective outlook's marginal designation in western Iowa is
simply a function of the exiting early morning convection. The
area should be mostly dry as the June sun rises once again.

I've knocked temps down for Wednesday as the front is progged to
be significantly farther south than this weekend's forecasts
suggested. Certainly there's some uncertainty in its placement,
especially with tonight's expected convection. I'm interested to
see where it sits tomorrow morning.

Thursday evening brings another opportunity for severe weather
along the same front, expected this time to be draped a bit more
west to east.

The heat builds back into the area this weekend with a ridge
pushing well into the Dakotas. Triple digit heat is possible
Sunday, Monday and Tuesday. Even with the dewpoints a bit drier
than they've been this week, heat advisory criteria may be met.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Jun 14 2022

Thunderstorms are expected to develop along a front currently over
southeast Nebraska and southwest Iowa this evening. Latest CAMs
show storm initiation around 01-02Z this evening, with storms
festering along this boundary, as it drifts northward, through
12Z. The best chance for convection at KLNK and KOMA would be from
around 02-06Z, with a smaller chance of storms lingering until 10Z
as they drift north. The best chance over KOFK appears to be
04-08Z with a few showers and storms lingering until 12Z. The main
threats with any storms that develop would be large hail and
damaging winds. VFR conditions are expected to prevail late
Wednesday morning through Wednesday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093.

IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...KG
Hazardous weather outlook, Jun 14, 7:14 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
714 PM CDT Tue Jun 14 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
714 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Scattered thunderstorms developing along a frontal boundary over
southeast Nebraska and southwest Iowa, will continue to drifting
northward through the overnight hours. Large hail, damaging winds,
and locally heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Thunderstorms may redevelop on Thursday evening south of the
Platte River. Severe weather is possible.

Hot and humid weather can be expected Saturday through Monday
with daytime highs again in the upper 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation will probably not be needed tonight,
but spotters are encouraged to report severe weather if it
develops in your area.

In the hours before

Local storm report, Jun 14, 11:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     2 ENE GREENWOOD         40.97N 96.40W
06/14/2022                   CASS               NE   EMERGENCY MNGR

            SUBSTANTIAL DAMAGE AT THE PINE GROVE
            CAMPGROUND.

&&
Local storm report, Jun 14, 11:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1152 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             2 W CHALCO              41.18N 96.17W
06/14/2022  U1.00 INCH       SARPY              NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Jun 14, 11:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1156 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     HAIL             2 W CHALCO              41.18N 96.17W
06/14/2022  E1.00 INCH       SARPY              NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 W
            CHALCO. REPORT FROM MPING: QUARTER (1.00
            IN.).

&&
Local storm report, Jun 14, 11:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND DMG     2 NNE RALSTON           41.23N 96.02W
06/14/2022                   DOUGLAS            NE   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Jun 15, 12:03 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND GST     1 WSW OFFUTT AFB        41.10N 95.94W
06/14/2022  E75 MPH          SARPY              NE   PUBLIC

&&
Local storm report, Jun 15, 12:06 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     GREENWOOD               40.96N 96.44W
06/14/2022                   CASS               NE   EMERGENCY MNGR

            VERY LARGE TREES DOWN.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:35 PM CDTSevere Thunderstorm WarningOAXMills40 min
Jun 14, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Montgomery, Pottawattamie38 min
Jun 14, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Pottawattamie19 min
Jun 14, 10:10 PM CDTSevere Thunderstorm WarningOAXPottawattamie11 min
Jun 14, 11:39 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Pottawattamie51 min
Jun 15, 12:02 AM CDTSevere Thunderstorm Warning Destructive damage threatOAXFremont, Mills, Montgomery, Page, Pottawattamie43 min
Jun 15, 12:08 AM CDTAreal Flood AdvisoryOAXMills, Pottawattamie58 min
Jun 15, 12:22 AM CDTTornado WarningOAXMills, Pottawattamie21 min
Jun 15, 12:40 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Montgomery, Pottawattamie22 min
Jun 15, 1:00 AM CDTFlash Flood WarningOAXMills, Pottawattamie3 hr
Jun 15, 4:07 AM CDTSevere Thunderstorm WarningOAXHarrison30 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.